Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Memphis, TN

May 11, 2017Crockett County, Dyer County, Lauderdale County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2017, 8:01 PM CDT for Crockett County, Dyer County, Lauderdale County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 8:01 PM CDT (01:01 UTC)
Expired
May 11, 2017, 8:30 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crockett County, TN, Dyer County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 72 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:03 PM CDTHAIL 1Gates, TNQUARTER SIZE HAIL AT INTERSECTION OF HIGHWAYS 88 AND 209 IN GATES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS54 KMEG 120101
SVRMEG
TNC033-045-097-120130-
/O.NEW.KMEG.SV.W.0172.170512T0101Z-170512T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
801 PM CDT THU MAY 11 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  West central Crockett County in western Tennessee...
  Southeastern Dyer County in western Tennessee...
  Northeastern Lauderdale County in western Tennessee...

* Until 830 PM CDT

* At 801 PM CDT, a severe thunderstorm was located over Halls, or 8
  miles northeast of Ripley, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Halls, Chestnut Bluff, Maury City, Friendship, Gates, Bishop, South
  Fork, Poplar Grove, Hawkinsville, Fowlkes, Dryhill, Curve, Dog
  Hill, Bonicord, Double Bridges, Brims Corner, Frog Jump, Nankipoo
  and Maury Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 8916 3577 8931 3579 8933 3579 8934
      3582 8936 3582 8940 3577 8944 3588 8955
      3603 8931
TIME...MOT...LOC 0101Z 242DEG 8KT 3583 8942 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
780 
WWUS54 KMEG 120127
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
827 PM CDT THU MAY 11 2017

TNC033-045-097-120136-
/O.EXP.KMEG.SV.W.0172.000000T0000Z-170512T0130Z/
Crockett TN-Dyer TN-Lauderdale TN-
827 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CROCKETT...
SOUTHEASTERN DYER AND NORTHEASTERN LAUDERDALE COUNTIES WILL EXPIRE AT
830 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3578 8916 3577 8931 3579 8933 3579 8934
      3582 8936 3582 8940 3577 8944 3588 8955
      3603 8931
TIME...MOT...LOC 0126Z 242DEG 8KT 3585 8937 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:47 PM CDT, 14 minutes earlier.

Area forecast discussion, May 11, 7:47 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
747 PM CDT Thu May 11 2017

.UPDATE...

Update to expand the flash flood watch south and east to cover
areas to the north of Interstate 40 through early Friday
afternoon.

&&

.DISCUSSION...

The upper level low pressure system along with a surface
reflection over Oklahoma this evening will continue to move
southeast through Friday. Widespread showers and thunderstorms
will continue to develop this evening to the north of Interstate
40...especially near a slowly sagging surface front across
northern portions of the CWA. A weak southwesterly low level jet
will nose into the front overnight. This will continue to feed a
very moist and unstable airmass into these regions with slow
moving and backbuilding thunderstorms likely to produce very heavy
rainfall amounts. The flash flood watch has been expanded to cover
the areas of concern with expected rainfall totals of 2 to 4
inches, with isolated higher amounts, in areas where storms train.
This will lead to areas of flash flooding through the night and
into Friday morning. Storms will gradually drop southward later
tonight.

In addition, a few storms may become severe this evening where
moderate instability remains across northwestern portions of the
region. The primary severe weather threat, aside from flash
flooding, will be large hail. The large hail threat should
gradually diminish through the evening as diurnal instability
wanes.

The forecast has been updated to reflect the short term trends and
expected conditions as we progress into Friday. Updates have been
sent.

JLH

&&

.PREV DISCUSSION... /issued 355 PM CDT Thu May 11 2017/

Surface analysis this afternoon places a quasi- stationary
boundary from the Ohio Valley back through East Central Missouri
and West Central Missouri then south into Oklahoma and Texas.
Water Vapor satellite trends indicate an upper level low near the
Texas/Oklahoma Panhandle and a shortwave rotating around the upper
level low over the Southern Plains. This has resulted in the
development of showers and thunderstorms across Arkansas. As of 3
PM CDT, temperatures across much of the Lower Mississippi Valley
are in the lower to middle 80s. Severe thunderstorm and heavy
rainfall potential tonight remain the predominant challenges in
this afternoon's forecast issuance.

Latest short term model trends indicate the aforementioned
shortwave trough will move through portions of the Middle and
Lower Mississippi Valleys tonight. A warm, moist, and very
unstable airmass exists along and north of I-40 where Surface
based CAPE values are already in excess of 2000 J/kg as indicated
by LAPS data. Sufficient upper level divergence and winds aloft,
and 0-6 km Bulk Shear values between 35-40 kts suggest severe
thunderstorms will be possible across the above mentioned area
tonight. Large hail and damaging winds will be the main threats
for any thunderstorms that reach severe limits.

In addition, these thunderstorms will have the potential to
produce heavy rainfall as precipitable water values will be around
2 inches. Model run QPF amounts suggests up to 2 inches with
perhaps some localized higher amounts are possible across portions
of Northeast Arkansas. Based on the forecast rainfall amounts and
the recent flooding from levee breaches across this area, the
Flash Flood Watch will continue into Friday.

Models indicate shower and thunderstorm chances will gradually
taper off by Friday afternoon/Friday night as a cold front and
upper level low/trough moves through the Lower Mississippi
Valley. Long term models suggest a period of mainly rainfree
weather will be possible for the upcoming weekend through at least
next Wednesday. Another upper level system will bring chances for
showers and thunderstorms back to the forecast area by late next
week.

CJC

&&

.AVIATION...
/00Z TAFs/

VFR conds to begin the period with a gradual decline to IFR conds
after 12/06Z. A stationary front near JBR will be the focus for
convection in the near term with thunderstorms spreading south to
all sites around sundown. Winds on the north side of the front
will be from the north, with southwest winds to the south of the
boundary. Short term models show a break in -SHRA activity
overnight after 11/09Z, with TS redevelopment expected around
12/15Z at all sites.

The frontal boundary is expected to sag slightly south by early
Friday as a low pressure system pushes southeast across MEM. Winds
will be variable near the low pressure system, with winds going
north behind the front. -SHRA and TS will come to an end towards
the end of this TAF set.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday afternoon for Clay-Craighead-
     Greene-Lawrence-Mississippi-Poinsett-Randolph.

MO...Flash Flood Watch through Friday afternoon for Dunklin-Pemiscot.

MS...None.
TN...Flash Flood Watch through Friday afternoon for Benton TN-Carroll-
     Crockett-Dyer-Gibson-Henry-Lake-Lauderdale-Obion-Weakley.

&&
Hazardous weather outlook, May 11, 7:50 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
750 PM CDT Thu May 11 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-130300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
750 PM CDT Thu May 11 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe thunderstorms mainly tonight for
much of East Arkansas, the Missouri Bootheel, a large portion of
West Tennessee and extreme northwest Mississippi. The main
threats from these thunderstorms will be damaging winds and large
hail.

A flash flood watch is in effect for northeast Arkansas, the
Missouri Bootheel, and northwest Tennessee tonight. Rainfall
totals between 2 and 4 inches, with localized higher amounts, can
be expected beneath slow moving and training thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The flash flood watch for northern portions of the Mid South will
continue through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight to support
severe weather and flash flood operations. Please submit reports
to the National Weather Service in Memphis, Tennessee.

JLH

In the hours before

Special weather statement, May 11, 5:08 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
508 PM CDT THU MAY 11 2017

ARZ028-MOZ115-TNZ019-112300-
Mississippi AR-Pemiscot MO-Dyer TN-
508 PM CDT THU MAY 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Western Dyer County in western Tennessee...

At 507 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dell, or near
Blytheville, moving northeast at 25 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Mississippi...southern Pemiscot and western
Dyer Counties should monitor this storm closely.

LAT...LON 3605 8939 3590 8973 3590 8976 3589 8977
      3584 8987 3599 9005 3600 9003 3600 8996
      3603 8996 3619 8961 3619 8956
TIME...MOT...LOC 2207Z 235DEG 22KT 3588 9001
Special weather statement, May 11, 5:33 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT THU MAY 11 2017

ARZ026-112315-
Craighead AR-
533 PM CDT THU MAY 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Central Craighead County in eastern Arkansas...

At 532 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonesboro, moving
east at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in central Craighead County should monitor this storm closely.

LAT...LON 3585 9086 3597 9060 3597 9051 3574 9041
      3570 9064 3570 9080
TIME...MOT...LOC 2232Z 251DEG 11KT 3580 9075
Special weather statement, May 11, 5:39 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT THU MAY 11 2017

ARZ028-MOZ115-112330-
Mississippi AR-Pemiscot MO-
539 PM CDT THU MAY 11 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...

At 538 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dell, or near
Manila, moving northeast at 25 mph.

Very heavy rain is also possible with this thunderstorm.

People in northern Mississippi and southwestern Pemiscot Counties
should monitor this storm closely.

LAT...LON 3601 8974 3600 8973 3598 8972 3597 8972
      3595 8968 3570 9011 3583 9025 3600 8999
      3600 8996 3602 8996 3608 8986
TIME...MOT...LOC 2238Z 228DEG 22KT 3582 9011
Local storm report, May 11, 5:43 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             JONESBORO               35.82N 90.69W
05/11/2017  M0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            NICKEL SIZED HAIL ON WASHINGTON STREET.

&&

MRM
Local storm report, May 11, 5:55 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             JONESBORO               35.82N 90.69W
05/11/2017  E1.00 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            1 INCH HAIL REPORTED ON NEELY ROAD.

&&

MRM
Local storm report, May 11, 7:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     6 WNW RIPLEY            35.78N 89.63W
05/11/2017                   LAUDERDALE         TN   911 CALL CENTER

            A LARGE TREE IS DOWN ON CRAIG ROAD OFF HIGHWAY 19 WEST.
            TIME IS RADAR ESTIMATED.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:13 PM CDTSevere Thunderstorm WarningMEGLauderdale32 min
May 11, 8:25 PM CDTFlash Flood WarningMEGCrockett, Dyer, Lauderdale3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.